Florida, 2023

Flood in Florida, June 6, 2023

June 6, 2023 · NWS MFL · 1 event in 1 county or zone

As a weak high pressure set up over the western Atlantic Ocean, there was a shift to a low level east-southeasterly flow. This resulted in scattered morning showers and storms near the southeastern Florida coast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

As a weak high pressure set up over the western Atlantic Ocean, there was a shift to a low level east-southeasterly flow. This resulted in scattered morning showers and storms near the southeastern Florida coast. Gusty winds and locally heavy rains were the two main hazards.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jun 6, 6:11 AM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 6, 6:11 AM EST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Miami FL
711 AM EDT Tue Jun 6 2023

...New AVIATION...

.SHORT TERM...
(Today through Wednesday)
Issued at 120 AM EDT Tue Jun 6 2023

Weak high pressure will briefly set up over the western Atlantic
today resulting in a temporarily shift to a low-lvl E-SErly
regime. This will result in scattered morning showers and storms
near the east coast, with the focus for the afternoon activity
over the Interior and West Coast. Mid-lvl SWrly flow and resultant
deep layer shear remains strong enough to support some isolated
stronger storms mostly focused over the Interior, with gusty
winds and locally heavy rainfall being the main threats. Activity
may propagate somewhat back east late in the afternoon, before
largely waning by this evening.

Overnight into Wednesday, the low-lvl will veer more SWrly as the
high shifts eastward, which will help advect deeper subtropical
moisture (PWATs up to 1.8-2 inches) into the region. Some showers
and storms will be possible late Tuesday night into Wednesday
morning along the leading edge of this moisture plume particularly
over the waters and near-coastal areas. Given the flow regime,
afternoon rain chances will tend to focus over the eastern
Interior and east coast (particularly northern areas) where the
synoptic SWrly flow interacts with the nearly pinned east coast
sea breeze. Although this setup can be favorable for heavy
rainfall and hydro concerns, at this time the deep-layer SWrly
steering flow looks strong enough to move storms off the boundary
at a reasonable pace.

High temperatures today will range from the mid 80s near the east
coast to the upper 80s on the west coast, while temperatures will
warm to around 90 on the east coast on Wednesday as the low-lvl
winds veer.

&&

.LONG TERM...
(Wednesday night through Monday)
Issued at 120 AM EDT Tue Jun 6 2023

The SWrly flow regime which established itself on Wednesday will
persist through the end of the workweek into Saturday as a
frontal zone stalls north of the area. At the mid-lvls the
blocking regime characterized by a high-amplitude east coast
trough and high amplitude central US ridge will maintain itself
to start the extended period, but will generally transition to a
more progressive pattern by the second half of the extended
period.

In terms of sensible weather, the best moisture will be shunted SE
of the area with PWATs over SFL largely in the 1.6-1.8 inch range
(30-40th percentile climatology), while several low-amplitude shortwaves
will impact the area. Consequently expect slightly above climo
PoPs Thursday/Friday (best chances eastern Interior/east coast),
with potentially some drying by Saturday as heights begin to rise
ahead of a building SE US ridge. Not high confidence in overall
pattern evolution beyond Saturday, so climo PoPs seem appropriate
at this juncture.

Not surprisingly given the long-stretch of prevailing W-SW flow
temperatures will be warm through the period with highs mostly in
the low 90s apart from the immediate coast. Peak heat indices
will approach and potentially by the end of the period exceed 100
degrees, and unfortunately (as is typical by this time of year) no
relief is in sight.

&&

.AVIATION...
(12Z TAFS)
Issued at 710 AM EDT Tue Jun 6 2023

SCT showers and thunderstorms today will result in brief flight
restrictions and erratic winds. Outside of thunderstorms, easterly
winds around 10 kts expected with an afternoon Gulf breeze
developing at APF.

&&

.MARINE...
Issued at 120 AM EDT Tue Jun 6 2023

Seas will gradually subside today over the Atlantic waters as
high pressure builds in over the western Atlantic, with generally
benign marine conditions prevailing mid-late week. Scattered
thunderstorms remain possible each day this week which may result
in locally hazardous winds and seas.

&&

.BEACHES...
Issued at 120 AM EDT Tue Jun 6 2023

Lingering northerly swell and onshore flow will result in a high
risk of rip currents for the Palm Beach and Broward county beaches
today, with an elevated risk potentially continuing into the mid-
week period.

In addition, minor coastal flooding will continue to be possible
around periods of high tide the next day or two as astronomical
tides remain elevated in the wake of the full moon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            86  76  89  76 /  70  40  70  50
West Kendall     87  73  90  73 /  70  30  70  50
Opa-Locka        86  74  90  74 /  70  40  70  50
Homestead        86  74  88  73 /  70  20  70  60
Fort Lauderdale  85  75  88  75 /  60  40  70  50
N Ft Lauderdale  86  75  89  75 /  60  40  80  50
Pembroke Pines   86  74  90  74 /  60  40  70  50
West Palm Beach  86  73  90  73 /  40  30  80  40
Boca Raton       87  74  91  73 /  50  30  80  50
Naples           89  75  88  76 /  70  50  60  50

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through this evening for FLZ168-172.

AM...None.
GM...None.
&&

SHORT TERM...Carr
LONG TERM....Carr
AVIATION...CMF
Hazardous weather outlook, Jun 6, 2:42 AM EST, 5 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
342 AM EDT Tue Jun 6 2023

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
070745-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
342 AM EDT Tue Jun 6 2023

...Scattered Strong Thunderstorms Possible Today...
...Minor Coastal Flooding Possible Along East Coast...
...High Risk of Rip Currents Palm Beach and Broward Counties...

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.

.DAY ONE...Today and tonight.

Thunderstorms: Scattered thunderstorms are possible today, bringing
threats of gusty winds, frequent lightning strikes, and heavy
rainfall.

Coastal Flooding: Minor coastal flooding is possible today along the
east coast, particularly around this evening's high tide.

Rip Currents: There will be a high risk of rip currents over the
beaches of Broward and Palm Beach counties today. A moderate risk of
rip currents is expected over Miami-Dade county beaches.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered showers and thunderstorms remain possible each day this
upcoming week. A few storms could be strong on Wednesday resulting in
the potential for strong winds, and potentially localized flooding.

An elevated risk of rip currents may linger on the east coast beaches
on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jun 6, 6:58 AM EST, 48 minutes before
Special Weather Statement
National Weather Service Miami FL
758 AM EDT Tue Jun 6 2023

FLZ074-173-061230-
Metropolitan Miami Dade FL-Coastal Miami Dade County FL-
758 AM EDT Tue Jun 6 2023

...A strong thunderstorm will impact portions of northern Miami-Dade
County through 830 AM EDT...

At 758 AM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over Coconut Grove, or over Miami, moving
northeast at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Miami, Hialeah, Miami Beach, Coral Gables, Key Biscayne, South Miami,
Surfside, Virginia Key, North Miami, Opa-Locka, Miami Springs, Miami
Shores, North Bay Village, West Miami, El Portal, Gladeview, Port Of
Miami, University Of Miami, Downtown Miami and Coconut Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2563 8019 2572 8033 2592 8022 2583 8005
TIME...MOT...LOC 1158Z 210DEG 19KT 2575 8023

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Fisher
Local storm report, Jun 6, 7:35 AM EST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Miami FL
835 AM EDT Tue Jun 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 AM     Tstm Wnd Gst     3 E Liberty City        25.82N 80.18W
06/06/2023  M57 MPH          AMZ630             FL   Mesonet

            A thunderstorm produced a wind gust of 57
            mph at Mesonet station XMSP in Morningside
            Park.

&&

CWC
Special weather statement, Jun 6, 7:39 AM EST, 7 minutes before
Special Weather Statement
National Weather Service Miami FL
839 AM EDT Tue Jun 6 2023

FLZ072-074-172-173-061300-
Coastal Broward County FL-Metropolitan Miami Dade FL-
Metro Broward County FL-Coastal Miami Dade County FL-
839 AM EDT Tue Jun 6 2023

...A strong thunderstorm will impact portions of northern Miami-Dade
and southern Broward Counties through 900 AM EDT...

At 839 AM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over Sunny Isles Beach, or near Hallandale,
moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hollywood, Miramar, Hallandale, Miami Gardens, North Miami, North
Miami Beach, Aventura, Dania Beach, Sunny Isles Beach, West Park,
Ravenswood Estates, Oak Point, Estates Of Fort Lauderdale, Hard Rock
Stadium, Ojus, Golden Glades, Chambers Estates, Fort Lauderdale -
Hollywood International Airport, Pembroke Park and Golden Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2591 8012 2592 8025 2607 8019 2606 8010
TIME...MOT...LOC 1239Z 216DEG 28KT 2594 8012

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Fisher

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Miami-Dade

When
June 6, 7:46 AM EST to 9:46 AM EST
Where
Miami-Dade County, 0.22 mi SE of Miami to 0.24 mi SE of Miami
Cause
Heavy Rain
Reported by
Social Media
Coordinates
25.767, -80.198

Video posted on social media showed street flooding at the intersection of SW 7th St and SW 2nd Ave in Miami due to heavy downpours from a strong thunderstorm. The roadway is covered in an estimated 6 inches of water up to curb level. Nearby rainfall observations indicated between 2 and 3 inches of rain in a 2-hour period.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1116324.